Alert archive / Indiana / Beach Hazards Statements in 2018

Beach Hazards Statement 11, NWS Chicago, IL

July 27, 2018Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 27, 2018, 3:03 AM CDT for Porter County, Indiana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 3:03 AM CDT (08:03 UTC)
Expired
Jul 27, 2018, 1:00 PM CDT
In force
10 hr
Issued by
NWS Chicago, IL

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WHUS43 KLOT 270803
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
303 AM CDT Fri Jul 27 2018

INZ002-271615-
/O.NEW.KLOT.BH.S.0011.180727T0803Z-180727T1800Z/
Porter-
303 AM CDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect until 1 PM CDT this
afternoon. 

* LOCATION...Porter County Indiana Lake Michigan Beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
2 follow-up statements
400 
WHUS43 KLOT 271407
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
907 AM CDT Fri Jul 27 2018

INZ002-271800-
/O.CON.KLOT.BH.S.0011.000000T0000Z-180727T1800Z/
Porter-
907 AM CDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* LOCATION...Porter County Indiana Lake Michigan Beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

MTF
229 
WHUS43 KLOT 271809
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
109 PM CDT Fri Jul 27 2018

INZ002-271915-
/O.EXP.KLOT.BH.S.0011.000000T0000Z-180727T1800Z/
Porter-
109 PM CDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves will continue to gradually subside this afternoon.

$$

MTF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 3:02 AM CDT, 1 minute earlier.

Area forecast discussion, Jul 27, 3:02 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
302 AM CDT Fri Jul 27 2018

.SHORT TERM...
302 AM CDT

Through tonight...

Generally tranquil weather expected in the short term. Should see
SCT v BKN Cu deck blossom later this morning thanks to the
seasonably cold air aloft in association with the upper trough
over the region. Forecast soundings do indicate some weak low
level CAPE, but with equilibrium levels forecast to be at or below
10kft, opted to keep chance of measurable precip below thresholds
for mentionable precip. Wouldn't be surprising if a light shower
or a couple sprinkles develop along the lake breeze this
afternoon, but coverage and accumulation of precip will be sparse.

Temperatures will be seasonably cool today and tonight with highs
in the 70s today with temps a few degrees colder behind a lake
breeze this afternoon. Lake breeze expected to barely penetrate
inland over IL, but make it farther inland over NW IN thanks to
the northwesterly gradient flow.

- Izzi

&&

.LONG TERM...
302 AM CDT

Saturday through Thursday...

Upper trough currently over the region isn't expected to move much
through most of the long term period. shortwave trough over
Alberta is expected to drop south and then gradually turn east
tracking along the southern periphery of the upper trough in our
area. The operational runs of the GFS and ECMWF actually close off
a mid-upper level circulation with this wave as it moves into the
Midwest early next week.

Rain chances and to some extent forecast temps will hinge on what
happens with this upper low. The 00z GFS and ECMWF both suggest
that the heavier steadier rain with this system will be over our
southern CWA or farther south. However, guidance does tend to
struggle with these type of systems, so will need to keep an eye
on model trends to make sure no northward shifts in the consensus
take place.

The closed low will eventually move east of the area with building
heights forecast in the wake of that system late next week.
Assuming that pans out as currently progged that would result in a
return to warmer and more humid weather by the end of next week.

- Izzi

&&

.AVIATION...
For the 06Z TAFs...

1225 am...Only forecast concern this period is the potential for
a short period of high mvfr cigs this morning. Forecast moisture
fields suggest the potential for at least few/sct 2-3kft clouds
around/shortly after sunrise that should quickly lift to a 4-5kft
cig by late morning but confidence is low. Northwest winds will
continue through the period...increasing back to 10-12kts later
this morning...then diminishing with sunset this evening. Winds
will likely turn more northerly along the Indiana shore with a
north/northeast wind possible at gyy. cms

&&

.MARINE...

215 am...Low pressure near James Bay will lift northeast today as
a ridge of high pressure builds from the northern Plains into the
southern Great Lakes region this weekend. Northwest winds 10-20kt
today will slowly diminish tonight and gradually turn southerly by
Sunday but winds will remain light early next week as a ridge
settles over the Great Lakes. Low pressure will move northeast
across the Ohio Valley Tuesday which will turn winds northeasterly
over the southern portion of Lake Michigan. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002 until 1 PM Friday.

LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 26, 3:00 PM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
300 PM CDT Thu Jul 26 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
300 PM CDT Thu Jul 26 2018 /400 PM EDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday night through Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be periodic chances for showers and thunderstorms
Saturday night through midweek.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-272000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
300 PM CDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272000-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
300 PM CDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk over northern Lake Michigan through
  this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...
  Limited Thunderstorm Risk.

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.